Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Dodge City, KS

June 13, 2023Kearny County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 13, 2023, 7:00 PM CDT for Kearny County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 7:00 PM CDT (00:00 UTC)
Expired
Jun 13, 2023, 10:00 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:15 PM CDTFLASH FLOODLakin, KSSeveral stalled cars across town due to flooded streets. The storm spotter indicated many roads, including Highway 50 through town were curb to curb with water.
Jun 13, 9:20 PM CDTRAIN 2.61 N Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

801 
WGUS53 KDDC 140000
FFWDDC
KSC093-140300-
/O.NEW.KDDC.FF.W.0008.230614T0000Z-230614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
700 PM CDT Tue Jun 13 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Central Kearny County in southwestern Kansas...

* Until 1000 PM CDT.

* At 700 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.5 inches in 
  1 hour. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly...especially in and around the Lakin area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3798 10141 3798 10137 3799 10125 3797 10115
      3790 10120 3790 10139 3791 10150 3797 10148

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

UMSCHEID
1 follow-up statement
191 
WGUS73 KDDC 140104
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
804 PM CDT Tue Jun 13 2023

KSC093-140300-
/O.CON.KDDC.FF.W.0008.000000T0000Z-230614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kearny KS-
804 PM CDT Tue Jun 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR CENTRAL KEARNY COUNTY...

At 804 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in Lakin. Between 2 and 2.5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3798 10141 3798 10137 3799 10125 3797 10115
      3790 10120 3790 10139 3791 10150 3797 10148

FLASH FLOOD...OBSERVED

$$

UMSCHEID

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:34 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 13, 6:34 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Tue Jun 13 2023

...updated aviation section...

.SHORT TERM...(This evening through Wednesday night)
Issued at 218 PM CDT Tue Jun 13 2023

This afternoon, CAM models anticipate the occurrence of another
round of showers and thunderstorms, driven by the passage of an
upper-level shortwave trough moving through the Southern Rockies
and into the panhandles of Oklahoma/Texas as well as southwest
Kansas. This synoptic system will interact with prevailing
southerly winds on the back side of a departing surface high,
reinforcing a moist air mass across the high plains of western
Kansas and extreme eastern Colorado. The presence of surface
dewpoints in the 50s Fahrenheit indicates an adequate moisture
supply for the initiation and sustenance of convective activity. A
combination of favorable atmospheric conditions, including
instability, the steepening of mid-level lapse rates, and dynamic
support aloft from a relatively strong subtropical jet skirting
through the panhandles, will provide a conducive environment for
the potential development of thunderstorms in southeast Colorado
during the late afternoon. These storms may progress eastward into
extreme southwest Kansas during the evening hours. However, due
to limited deep-layer shear, the severe potential associated with
these storms is expected to be confined to a marginal risk
category. Otherwise expect an increase in mid to upper level
cloudiness with light winds from the south.

Overnight, any storms that do form should dissipate or exit the
area after midnight. Furthermore, cloudiness is expected to
diminish as the night progresses. In addition, winds will shift to
more of a westerly direction and become light. Overnight
temperatures will vary, ranging from the low 50s in far western
Kansas to the upper 50s in central Kansas.

Drier conditions are anticipated throughout the day Wednesday.
However, it is worth noting that an isolated thunderstorm cannot
be completely ruled out across central Kansas during the peak
heating hours. By the afternoon, winds will shift back to the
south, with wind speeds less than 10 mph, and this wind pattern
will persist into Wednesday night. High temperatures on Wednesday
will reach around 80 degrees, while overnight lows will range in
the mid to upper 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM CDT Tue Jun 13 2023

Extended models continue to show shortwaves moving through the
Central Rockies and into the Central High Plains Thursday through
at least Saturday. The best chance of precipitation looks to be
Thursday as an MCS rolls out of Colorado an into western Kansas.
Current QPF trends show copious amounts of precipitation to fall
across central Kansas Thursday night. SPC currently has all of the
forecast area under a marginal risk of severe storms with large
hail and damaging winds being the main concern. Ensemble models
then suggest an upper level ridge to develop over western Kansas
this weekend into early next week. If this comes to fruition,
drier conditions will be found across western Kansas with
temperatures above normal. As for temperatures, highs will reach
into the 80s through Saturday with low 90s possible Sunday and
into the early part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 13 2023

Thunderstorms will become more scattered across the area between
now and late evening, or midnight. The southward moving storms are
entering a better deep shear environment, and as such a few storms
may be able to reach severe limits with potential for hail larger
than a quarter size. The more common risk is moderate to locally
heavy rainfall which could drive visibility down under a mile in
the heaviest rains. The storms are being driven by a moist and
sheared environment and won’t simply dissipate immediately at
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  80  57  87 /  60  10  10  30
GCK  54  78  56  85 /  60  10  10  30
EHA  53  81  55  88 /  30  10  10  10
LBL  55  80  57  88 /  50  10  10  10
HYS  57  82  57  89 /  60  20  20  30
P28  60  81  59  89 /  40  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...99
Hazardous weather outlook, Jun 13, 3:05 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Tue Jun 13 2023

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Tue Jun 13 2023 /205 AM MDT Tue Jun 13 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to marginally severe thunderstorms will be possible across
extreme southwest Kansas late afternoon into this evening. The
strongest storms will be capable of producing up to quarter size
hail and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional rounds of thunderstorms will be possible Wednesday and
Thursday. However, severe potential remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across portions
of extreme southwest Kansas, generally after 4 PM.

In the hours before

Special weather statement, Jun 13, 5:19 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT Tue Jun 13 2023

KSZ043-132300-
Scott KS-
519 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern Scott
County through 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scott State Lake, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10082 3852 10071 3848 10113 3870 10113
TIME...MOT...LOC 2219Z 304DEG 23KT 3867 10111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 5:38 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Jun 13 2023

KSZ061-062-132330-
Kearny KS-Hamilton KS-
538 PM CDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northern Hamilton and
northwestern Kearny Counties through 630 PM CDT/530 PM MDT/...

At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Leoti to
13 miles south of Towner. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10120 3820 10120 3809 10204
TIME...MOT...LOC 2238Z 302DEG 6KT 3828 10140 3827 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 6:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT Tue Jun 13 2023

KSZ062-063-140000-
Finney KS-Kearny KS-
613 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3777 10131 3794 10138 3809 10104 3780 10096
TIME...MOT...LOC 2313Z 252DEG 18KT 3788 10126

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 6:25 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue Jun 13 2023

KSZ061-062-140000-
Kearny KS-Hamilton KS-
625 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of Hamilton and west
central Kearny Counties through 700 PM CDT/600 PM MDT/...

At 624 PM CDT/524 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 10200 3806 10197 3821 10154 3774 10153
TIME...MOT...LOC 2324Z 272DEG 15KT 3800 10184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 6:26 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT Tue Jun 13 2023

KSZ044-140000-
Lane KS-
626 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Lane
County through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dighton and Amy.

LAT...LON 3852 10038 3827 10035 3826 10057 3826 10068
      3841 10069 3846 10069
TIME...MOT...LOC 2326Z 262DEG 11KT 3837 10065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 6:56 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Tue Jun 13 2023

KSZ062-063-140030-
Finney KS-Kearny KS-
656 PM CDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of Kearny and west
central Finney Counties through 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Friend to 8 miles south of
Kendall. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakin, Deerfield and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3813 10154 3826 10110 3776 10109 3782 10149
      3782 10153 3783 10154
TIME...MOT...LOC 2356Z 254DEG 26KT 3821 10109 3782 10154

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:22 PM CDTSpecial Weather StatementDDCGrant23 min
Jun 13, 7:43 PM CDTSpecial Weather StatementDDCFinney32 min
Jun 13, 8:04 PM CDTAreal Flood WarningDDCFinney, Kearny3 hr
Jun 13, 8:22 PM CDTSpecial Weather StatementDDCEllis38 min
Jun 13, 8:51 PM CDTSpecial Weather StatementDDCEllis24 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.